Alert archive / Oregon / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 29, 2023, 1:59 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 30, 2023, 7:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 1:59 PM PST (21:59 UTC)
- In effect from
- Jan 30, 2023, 7:00 PM PST
- Expired
- Jan 31, 2023, 10:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WHUS46 KMFR 292159 CFWMFR Coastal Hazard Message National Weather Service Medford OR 159 PM PST Sun Jan 29 2023 ORZ021-022-301100- /O.NEW.KMFR.BH.S.0004.230131T0300Z-230131T1800Z/ South Central Oregon Coast-Curry County Coast- 159 PM PST Sun Jan 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that run unusually higher up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
020 WHUS46 KMFR 300919 CFWMFR Coastal Hazard Message National Weather Service Medford OR 119 AM PST Mon Jan 30 2023 ORZ021-022-311100- /O.CON.KMFR.BH.S.0004.230131T0300Z-230131T1800Z/ South Central Oregon Coast-Curry County Coast- 119 AM PST Mon Jan 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that run unusually higher up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From this evening through Tuesday morning. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
674 WHUS46 KMFR 311032 CFWMFR Coastal Hazard Message National Weather Service Medford OR 232 AM PST Tue Jan 31 2023 ORZ021-022-311800- /O.CON.KMFR.BH.S.0004.000000T0000Z-230131T1800Z/ South Central Oregon Coast-Curry County Coast- 232 AM PST Tue Jan 31 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that run unusually higher up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...Until 10 AM PST this morning. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
096 WHUS46 KMFR 311753 CFWMFR Coastal Hazard Message National Weather Service Medford OR 953 AM PST Tue Jan 31 2023 ORZ021-022-311900- /O.EXP.KMFR.BH.S.0004.000000T0000Z-230131T1800Z/ South Central Oregon Coast-Curry County Coast- 953 AM PST Tue Jan 31 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS MORNING... The threat for sneaker waves will continue to diminish this morning. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 29, 8:36 AM PST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 29, 8:36 AM PST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
836 AM PST Sun Jan 29 2023
.UPDATE...The front has pushed well to the south, and with the
exception of a few clouds and perhaps a stray shower or two along
the Warner Mtns in Modoc County, the skies have cleared.
The cold air has arrived, and with plenty of radiational cooling
tonight, low temperatures tonight should drop to the coldest
values we have seen so far this season.
A few forecast changes were made this morning to bring sky and
precipitation fields into line with the current observations, but
otherwise, no updates were necessary. For more information on the
cold but quiet conditions of the next few days, and the potential
for precipitation later this week, see the previous discussion
below. -BPN
&&
.AVIATION...29/12Z TAFs...A cold front will move through southern
Oregon and Northern California from north to south early this
morning. This will bring a period of rain and snow showers as the
front passes, and this will be followed by colder air, clearing
skies, and breezy to windy conditions tomorrow. Expect a few hours
of MVFR to IFR ceilings and visibility with rain/snow showers with
mountain obscuration across most west side locations. East of the
Cascades, a few hours of snow showers with occasional MVFR to IFR
conditions can be expected early this morning. Winds will shift to
the north-northeast and increase immediately behind the front, and
this wind shift may be abrupt in exposed locations like Klamath
Falls. All locations will have VFR conditions after 15Z this
morning. Strong wind gusts up to 40 kts are possible at Klamath
Falls late morning into this afternoon. Winds diminish later this
evening with VFR expected tonight into Monday morning.
-Petrucelli/DW
&&
.MARINE...Updated 830 AM PST Sunday, January 29, 2023...An arctic
cold front will move through today with strong north winds and steep
to very steep wind driven seas. The strongest winds and highest seas
will be in the outer waters through Monday, with gales south of Cape
Blanco. While winds won't be quite as strong nor seas as steep over
the inner waters, the air will be colder, and this brings the
possibility of freezing spray, especially tonight into Monday
morning. Conditions will improve Tuesday into Wednesday.
-Petrucelli/DW
&&
.PREV DISCUSSION... /Issued 301 AM PST Sun Jan 29 2023/
DISCUSSION...Based on overnight winds picking up and becoming
northerly, it looks like the cold front went through Eugene
around 11 pm, Klamath Falls around 12 am, and Roseburg around 1
am. Precipitation amounts with the front have been less than one-
tenth of an inch in southern Oregon and clearing skies from the
north are only a few hours behind the front. The front will
continue to move south and west through the night and pass south
of Siskiyou County by daybreak. The colder air will be noticeable
especially east of the Cascades while increasing winds add to the
wind chill.
The combination of cold air and wind will be impactful today and
tonight. The strongest winds will occur this afternoon into early
evening but the coldest wind chills of -10 to -20F will occur
overnight into Monday morning across the Highway 97 corridor from
around Chiloquin to La Pine and across the Fremont-Winema National
Forest and Warner Mountains. Elsewhere, wind chills will also make
temperatures feel even colder.
A freeze warning is in effect until 9 am this morning for the
Douglas County coastline and much of the Coos County coastline. At
the coast Monday morning, lows will drop into the 20s and even fall
to near or a little below freezing in Brookings. A freeze watch
continues for the entire southern Oregon coastline Sunday night into
Monday morning. The westside valleys in Oregon will drop into the
teens Monday morning with even colder temperatures of 10 to 15
degrees across the Scott and Shasta valleys of California.
Tuesday morning will be unusually cold but not as cold as Monday
morning and with less or no wind. Temperatures at the coast in
Douglas and Coos counties should again fall to below freezing
Tuesday morning. Temperatures will then moderate beginning Tuesday
afternoon. Mainly weak high pressure will be around Tuesday through
Thursday with more typical weather conditions. The longer range
indicates a wetter storm track across our region Friday through next
weekend.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Chill Advisory from 5 PM this afternoon to 9 AM PST Monday
for ORZ027>031.
Freeze Warning until 9 AM PST this morning for ORZ021.
Freeze Watch from 7 PM PST this evening through Monday morning
for ORZ021-022.
CA...Wind Chill Advisory from 5 PM this afternoon to 9 AM PST Monday
for CAZ085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 4 PM PST Monday
for PZZ350-356-370.
Hazardous Seas Warning until 2 AM PST Monday for PZZ370.
Gale Warning until 4 PM PST Monday for PZZ376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:36 AM PST | Small Craft Advisory | MFR | 46 hr | |
| Jan 29, 2:36 AM PST | Hazardous Seas Warning | MFR | 23 hr | |
| Jan 29, 12:30 PM PST | Freeze Warning | MFR | Coos, Curry, Douglas | 24 hr |
| Jan 29, 1:22 PM PST | Hazardous Seas Warning | MFR | 33 hr |
Nearby
Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.